Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 84, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 11, 2023, 1:00 PM EDT for 5 counties in South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2023, 1:00 PM EDT (17:00 UTC)
- Expired
- Aug 11, 2023, 1:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allendale County, SC, Beaufort County, SC, Colleton County, SC, Hampton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 7 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.0 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1461 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:37 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 11, 10:37 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1037 AM EDT Fri Aug 11 2023 .SYNOPSIS... A disturbance will pass over the area today, then high pressure will build in this weekend. A cold front could impact the area during the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... Today: Aloft, the flow will remain primarily zonal between a trough extending across the Great Lakes and Northeast United States and high pressure extending across the Gulf of Mexico and into the Central United States. At the sfc, a front will remain north- northwest of the local area, favoring warm conditions across the Southeast United States. High temps in the low-mid 90s will be common, warmest along and east of the I-95 corridor where increasing cloud cover is delayed a few hours compared to locations inland. Across far southern locations, hot temps along with sfc dewpts in the mid to upper 70s should result in heat index values upwards to 110 degrees. A Heat Advisory remains in place for this area from 11AM to 5PM EDT. Heading into early afternoon the main weather concern will focus on severe weather potential across the region. Hot and humid conditions will create unstable conditions prior to the arrival of a cluster of thunderstorms ongoing across parts of Central Georgia late this morning. H5 shortwave energy will likely push convection eastward, impacting much of southeast South Carolina and parts of southeast Georgia along its southern flank. SBCAPE around 2500-3500 J/kg, strong low-lvl lapse rates around 8 C/km, DCAPE values around 1100-1300 J/kg, but weaker 0-6 km effective bulk shear around 20-25 kt suggests a few thunderstorms could be severe with damaging wind gusts being the primary concern. Brief heavy rainfall will be a secondary concern, but could produce a limited risk of minor flooding in low-lying areas given PWATs around 2.25 inches. Based on latest CAMs as well as ongoing conditions associated with the large thunderstorm cluster to the west, timing of severe weather should arrive across inland areas between 12-2 PM, then shift toward the coast through mid afternoon. Heading into the evening hours, most convection should be offshore, likely departing the area. However, a secondary batch of showers/thunderstorms could impact southern most zones across southeast Georgia approaching sunset. Confidence remains low in the secondary batch occurring locally and it should remain inland and/or south of the area heading into early night hours. Otherwise, conditions should become considerably drier/quiet by late evening. Low temps should remain mild, generally in the low-mid 70s inland to upper 70s closer to the coast. && .SHORT TERM /SATURDAY THROUGH MONDAY/... On Saturday, NVA and shortwave ridging will occur while a slightly drier airmass moves in. We can't rule out an isolated shower or thunderstorm along a mid to late afternoon sea breeze, but convective coverage looks quite low. Warm and muggy conditions will persist with highs in the mid 90s and dewpoints in the upper 70s. Our max heat index grid is showing a couple pixels of 110F but generally 105-108F. Upper ridging is expected to continue on Sunday with no appreciable vort energy moving through. A prevailing southerly flow should allow the sea breeze to develop and move inland earlier in the day. Also, PWs will increase during the day, so an isolated thunderstorm will be possible just about anywhere. A Heat Advisory is likely due to 110-114F heat indices from upper 90s temps and upper 70s dewpoints. The upper ridge will flatten out on Monday while low-level moisture continues to increase. PWs could exceed 2.1" across southeast GA Monday afternoon. Isolated to scattered convection expected along the sea breeze, mainly during the afternoon. Heat Advisories likely to continue due to upper 90s temps, upper 70s dewpoints, and max heat indices of 110-114F. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... Hot and humid conditions will persist into Tuesday. Heat Advisory conditions are currently forecast with heat indices topping out in the 110 to 114F range. A weak cold front could stall near the area Tuesday night or Wednesday, then linger nearby for several days. This should yield an increase in shower and tstm coverage and slightly cooler temps. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... 11/12z TAF discussion: KCHS/KJZI/KSAV: No major changes are planned. VFR this morning with the risk for tstm impacts increasing this afternoon as an area of showers/tstms moves into the terminals from the west and southwest. Timing is still a bit uncertain, but the risk for at least some impacts looks greatest from roughly 19-23z at KSAV and 20-00z at KCHS and KJZI. TEMPO groups for MVFR conditions in TSRA will be highlighted during this time with vsbys approaching alternate minimums at KCHS and KJZI. Adjustments will likely be needed throughout the day as timing/coverage becomes a bit more certain. Extended Aviation Outlook: Mainly VFR through Monday. Afternoon thunderstorm chances increase Tuesday. && .MARINE... Today and Tonight: West winds will back to the southwest and south this afternoon, then continue into the overnight period. Winds will remain around 15 kt or less with seas averaging between 2-4 ft. Clusters of thunderstorms will move off the coast later this afternoon and traverse across local waters through early evening. A few of these storms will be capable of producing wind gusts in excess of 35 kt with frequent cloud-to-water lightning and locally heavy rainfall with vsbys less than 1 NM. Special Marine Warnings could be needed at some point. Saturday through Tuesday: S to SW winds will continue Saturday through Wednesday. A slight increase in wind speeds expected early to mid next week as a cold front approaches, but conditions should remain below advisory levels. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...Heat Advisory until 5 PM EDT this afternoon for GAZ137>141. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM... LONG TERM... AVIATION... MARINE...DPB
Hazardous weather outlook, Aug 11, 11:31 AM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1131 AM EDT Fri Aug 11 2023 AMZ330-350-352-354-374-121530- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 1131 AM EDT Fri Aug 11 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Numerous showers and thunderstorms are expected to impact coastal waters late afternoon into early evening. A few of these thunderstorms will be capable of producing wind gusts in excess of 35 knots and frequent cloud-to-water lightning. In addition, locally heavy rainfall could produce visibilities of 1 NM or less. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ137>141-121530- Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- 1131 AM EDT Fri Aug 11 2023 ...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorms: Numerous showers and thunderstorms are expected to impact the region this afternoon into early evening. A few of these thunderstorms will be capable of producing damaging winds and frequent cloud-to-ground lightning. In addition, locally heavy rainfall could produce minor flooding of low-lying and poor drainage areas. The risk for severe weather will greatest between 2 PM and 7 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat: Temperatures in the upper 90s combined with humid conditions could produce heat indices of 110 to 114 degrees Sunday through Tuesday. Heat Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ087-088-099>101-114>119-SCZ040-042>045-047>052-121530- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Allendale- Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper- Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 1131 AM EDT Fri Aug 11 2023 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Numerous showers and thunderstorms are expected to impact the region early this afternoon into early this evening. A few of these thunderstorms will be capable of producing damaging winds and frequent cloud-to-ground lightning. In addition, locally heavy rainfall could produce minor flooding of low-lying and poor drainage areas. The risk for severe weather will greatest between noon and 7 PM, beginning well inland early, then closer to the coast mid-late afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat: Temperatures in the upper 90s combined with humid conditions could produce heat indices of 110 to 114 degrees Sunday through Tuesday. Heat Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Aug 11, 11:50 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
1150 AM EDT Fri Aug 11 2023
GAZ087-088-100-SCZ040-111630-
Bulloch-Jenkins-Screven-Allendale-
1150 AM EDT Fri Aug 11 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS AND ALLENDALE COUNTIES...
At 1150 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Augusta
Regional Airport to near Burke County Airport to 6 miles northwest of
Swainsboro, and moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Millen, Sylvania, Butts, Portal, Hiltonia, Rocky Ford, Altman, and
Perkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
3291 8176 3304 8156 3310 8161 3316 8153
3312 8142 3288 8142 3251 8169 3255 8203
3261 8200 3266 8208 3281 8215
TIME...MOT...LOC 1550Z 282DEG 30KT 3336 8193 3301 8206 3264 8242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BAHSpecial weather statement, Aug 11, 12:30 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
1230 PM EDT Fri Aug 11 2023
SCZ040-042-043-111700-
Allendale-Hampton-Inland Colleton-
1230 PM EDT Fri Aug 11 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
ALLENDALE COUNTIES...
At 1229 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Appleton, or near Allendale, moving east at
30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Allendale, Hampton, Lake Warren State Park, Colleton, Varnville,
Fairfax, Brunson, and Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3317 8078 3275 8087 3287 8145 3313 8143
3311 8137 3312 8120 3305 8113 3305 8110
3303 8108 3310 8095 3306 8090 3309 8088
3313 8089 3318 8079
TIME...MOT...LOC 1629Z 263DEG 28KT 3303 8139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BAHSpecial weather statement, Aug 11, 12:32 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
1232 PM EDT Fri Aug 11 2023
GAZ087-088-099>101-SCZ040-042-047-111715-
Bulloch-Jenkins-Candler-Screven-Effingham-Allendale-Inland
Jasper-Hampton-
1232 PM EDT Fri Aug 11 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS, CANDLER, EFFINGHAM, HAMPTON, ALLENDALE AND JASPER
COUNTIES...
At 1232 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Burtons Ferry
Landing to near Twin City, and moving east at 45 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Millen, Sylvania, Butts, Estill, Portal, Hiltonia, and
Newington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3256 8209 3254 8203 3260 8200 3266 8208
3270 8210 3292 8199 3295 8186 3291 8176
3304 8156 3310 8161 3316 8154 3312 8141
3288 8144 3278 8087 3277 8086 3259 8095
3242 8119 3249 8217
TIME...MOT...LOC 1632Z 267DEG 40KT 3292 8148 3255 8207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BAHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:30 PM EDT | Special Weather Statement | CHS | Allendale | 30 min |
| Aug 11, 12:32 PM EDT | Special Weather Statement | CHS | Hampton | 43 min |
| Aug 11, 1:44 PM EDT | Special Weather Statement | CHS | Colleton, Dorchester | 46 min |
| Aug 11, 1:55 PM EDT | Special Weather Statement | CHS | Beaufort | 35 min |
| Aug 11, 2:07 PM EDT | Special Weather Statement | CHS | Beaufort | 38 min |
| Aug 11, 2:13 PM EDT | Special Weather Statement | CHS | Berkeley, Charleston | 47 min |
| Aug 11, 2:21 PM EDT | Special Marine Warning | CHS | 114 min | |
| Aug 11, 2:34 PM EDT | Special Marine Warning | CHS | 116 min | |
| Aug 11, 2:45 PM EDT | Special Weather Statement | CHS | Beaufort | 30 min |
| Aug 11, 2:58 PM EDT | Special Weather Statement | CHS | Charleston | 32 min |
| Aug 11, 4:13 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 11, 4:27 PM EDT | Special Marine Warning | CHS | 63 min | |
| Aug 11, 5:40 PM EDT | Special Marine Warning | CHS | 35 min | |
| Aug 11, 6:13 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 11, 2:51 AM EDT | Heat Advisory | CHS | Long | 14 hr |
| Aug 11, 11:50 AM EDT | Special Weather Statement | CHS | Jenkins, Screven | 40 min |
| Aug 11, 4:23 PM EDT | Special Weather Statement | CHS | Bryan, Chatham | 52 min |
| Aug 11, 7:48 PM EDT | Special Weather Statement | CHS | Bryan | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.